Lightning, Windham
- When
- August 21, 7:25 AM EST
- Where
- Windham County, Woodstock
- Injuries
- 2 direct, 0 indirect
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.827, -71.977 (the zone’s center; the record gives no point)
Severe thunderstorms downed large branches in Southington and Ashford, and produced nickel sized hail in Ellington. Two men were struck by lightning while attending a Civil War reenactment in Woodstock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms downed large branches in Southington and Ashford, and produced nickel sized hail in Ellington. Two men were struck by lightning while attending a Civil War reenactment in Woodstock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 3:30 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 430 AM EDT SAT AUG 21 2004 .SHORT TERM (TODAY AND TONIGHT)... ACTIVE PATTERN IN THE SHORT TERM. STALLED FRONT OVER NW MASS AND SW NH WITH LOW PRESSURE WAVE OVER WESTERN PA MOVING UP ALONG IT. THE FRONT SERVES AS THE FOCUS FOR SHOWERS AND TSTMS...AND THE WAVE SHOULD CONTRIBUTE LOW LEVEL CONVERGENCE TO CONTINUE TO FORCE LIFT AS IT MOVES ACROSS NEW ENGLAND THIS MORNING. ALSO HELPING OUT WILL BE THE RIGHT REAR QUADRANT OF THE UPPER JET...WHICH WILL BE IN POSITION OVER OUR REGION THIS AFTERNOON. THE AIRMASS FEEDING INTO THIS ZONE IS MOIST...SURFACE DEWPOINTS IN THE MID 60S TO LOW 70S...AND PRECIPITATBLE WATER VALUES WILL BE AROUND 2 INCHES. BETWEEN THIS AND OVERNIGHT HISTORY...WILL GO WITH CATEGORICAL POPS AND INCLUDE MENTION OF LOCALLY HEAVY DOWNPOURS. EXPECT THE SHOWERS AND TSTMS TO REMAIN WITH THE FRONT...SO THE SOUTHEAST ZONES SHOULD START THE DAY DRY. THIS IN FACT HAS BEEN THE PATTERN OF THE OVERNIGHT WITH PRECIP ALL TO THE WEST AND NORTH OF BOSTON. AS THE LOW PASSES THIS MORNING AND GIVES THE FRONT A PUSH SOUTHEAST...THE SHOWERS SHOULD THEN MOVE SOUTHEAST. EXPECT CATEGORICAL POPS IN THE SOUTHEAST ZONES THIS AFTERNOON THROUGH FROPA. GENERALLY FOLLOWED THE GFS TIMING ON FROPA...WHICH BRINGS IT THROUGH THE NORTHERN AND WESTERN ZONES MID AFTERNOON AND ACROSS THE CAPE AND ISLANDS EARLY TONIGHT. TIMED END OF SHOWERS TO FROPA. DRIER AIR MOVES IN TONIGHT. WINDS ARE EXPECTED TO BE LIGHT MOST SPOTS...AND WITH WET GROUND THIS SHOULD BE FRUITFUL FOR FOG. && .LONG TERM (12Z SUNDAY THROUGH FRIDAY)... SURFACE HIGH PRESSURE BUILDS OVERHEAD SUNDAY...SHUNTING SOUTHWARD SUNDAY NIGHT AND MONDAY. UPPER RIDGING LAGS AS STRONG UPPER LOW OVER CANANDA HAS YET ANOTHER AND FINAL SHORTWAVE TO CARVE THROUGH NORTHERN NEW ENGLAND. SURFACE REFLECTION COLD FRONT TO MOVE THROUGH NEW ENGLAND MONDAY NIGHT GIVING REGION A REINFORCING PUSH OF COOLER AND DRIER AIR. BUT FRONT SEEMS TO COME THROUGH WITH LITTLE MORE THAN A WIND SHIFT...AS BEST DYNAMICS REMAINING TO OUR NORTH. BUT THINKING IS TO ADD AT LEAST SLIGHT CHANCE FOR SHOWERS LATE IN THE DAY MONDAY FOR NORTH/NORTHWEST SECTIONS. FOR TUESDAY RIDGE BUILDS ALOFT AND CONTINUES THROUGH WEEKS END LOOKING TO KEEP REGION DRY. FAVOR DECREASING CHANCE POPS IN EXTENDED PORTION OF FORECAST TO SLIGHT CHANCE AS RIDGING STRONG FROM 700 TO 500MB. && .AVIATION... BASED ON OBSERVED VALUES UPSTREAM...HAVE GONE WITH IFR FORECAST IN SHOWERS/TSTMS TODAY...IMPROVING TO VFR AND CLEARING LATER THIS AFTERNOON/EVENING AT MHT AND BDL/BAF...RANGING TO OVERNIGHT AT HYA AND ACK. && .MARINE... 30 KT LOW LEVEL WINDS MOVING IN AHEAD OF THE LOW PRESSURE WAVE SHOULD SUPPORT WIND GUSTS OF 25-30 KTS ON MOST OF THE WATERS. THUS WILL HAVE SMALL CRAFT ADVISORY CONDITIONS TODAY AND EARLY TONIGHT. GUSTY NORTHERLY WINDS SUNDAY MORNING...THEN AGAIN TUESDAY MORNING NEAR 25 KT...OTHERWISE BENIGN OVER THE WATERS THROUGH WEDNESDAY. && .HYDROLOGY... WITH PW OF 2 INCHES AND HIGH DEWPOINTS...LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. MOST AREAS THAT RECEIVED ANY PRECIP...CT VALLEY THROUGH THE MERRIMACK VALLEY...RECEIVED NO MORE THAN 1/2 INCH OF RAINFALL. PER RADAR ESTIMATES...FRANKLIN COUNTY AND PARTS OF EXTREME NORTHERN WORCESTER CO AND SRN CHESHIRE CO RECEIVED AN INCH OR MORE. THIS MAY LOWER SOME FLASH FLOOD INDICES...BUT THESE STARTED HIGH ALREADY WITH VALUES OF 3 INCHES IN 1 HOUR AND 4.5 TO 6 INCHES IN 6 INCHES. FOR NOW...WE WILL HOLD OFF FROM ISSUING ANY FLOOD WATCHES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA ALL WATERS EXCEPT BOS HARBOR AND NARRAGANSETT BAY. SHORT TERM...WTB LONG TERM...KAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 600 AM EDT SAT AUG 21 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 600 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT IS POISED TO MOVE THROUGH SOUTHERN NEW ENGLAND TODAY AND EXIT EAST OF CAPE COD AROUND MIDNIGHT. AHEAD AND ALONG THE FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP. ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED TODAY AND TONIGHT. KAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 747 AM EDT SAT AUG 21 2004 CTZ002>004-MAZ012-211230- HARTFORD CT-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 747 AM EDT SAT AUG 21 2004 AT 741 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM 3 MILES EAST OF MANCHESTER CONNECTICUT TO 3 MILES WEST OF EAST HAMPTON...MOVING NORTHEAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR...WILLINGTON AND STORRS BY 800 AM EDT... WINDHAM AND WILLIMANTIC BY 810 AM EDT...DUDLEY AND WOODSTOCK BY 820 AM EDT...PUTNAM AND WEBSTER BY 830 AM EDT. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE RAPIDLY. INTENSE LIGHTNING AMY BE REPORTED WITH THIS STORM ALONG WITH POWER OUTAGES AND BROKEN TREE LIMBS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. DRAG
The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421449, 5421446, 5421447, 5421448.